Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2017, 9:59 PM CDT for 4 counties in Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 9:59 PM CDT (02:59 UTC)
- Expired
- Jun 29, 2017, 10:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:17 PM CDT | HAIL 0.5 | Alton, KS | PEA TO DIME SIZED HAIL WITH 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 9:02 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
232 WUUS53 KGID 300259 SVRGID KSC141-147-163-183-300345- /O.NEW.KGID.SV.W.0149.170630T0259Z-170630T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 959 PM CDT THU JUN 29 2017 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Northeastern Rooks County in north central Kansas... Southern Smith County in north central Kansas... Northern Osborne County in north central Kansas... Southeastern Phillips County in north central Kansas... * Until 1045 PM CDT * At 959 PM CDT, a severe thunderstorm was located near Glade, or 8 miles south of Phillipsburg, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Phillipsburg, Smith Center, Osborne, Downs, Kensington, Kirwin, Woodston, Gaylord, Alton, Portis, Glade, Athol, Speed, Harlan and Cedar. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3946 9941 3973 9942 3980 9855 3945 9851 TIME...MOT...LOC 0259Z 266DEG 39KT 3963 9928 HAIL...1.00IN WIND...<50MPH $$ JCB
2 follow-up statements
922
WWUS53 KGID 300331
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1031 PM CDT THU JUN 29 2017
KSC141-147-163-183-300345-
/O.CON.KGID.SV.W.0149.000000T0000Z-170630T0345Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
1031 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN ROOKS...SOUTHWESTERN SMITH...NORTHWESTERN OSBORNE
AND SOUTHEASTERN PHILLIPS COUNTIES...
At 1031 PM CDT, a severe thunderstorm was located over Cedar, or 19
miles southeast of Phillipsburg, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Smith Center, Osborne, Kensington, Kirwin, Gaylord, Alton, Portis,
Athol, Harlan and Cedar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3952 9915 3974 9916 3976 9909 3979 9869
3945 9867 3946 9903 3949 9914
TIME...MOT...LOC 0331Z 264DEG 22KT 3963 9898
HAIL...1.00IN
WIND...<50MPH
$$
Rossi056
WWUS53 KGID 300342
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1042 PM CDT THU JUN 29 2017
KSC141-147-163-183-300352-
/O.EXP.KGID.SV.W.0149.000000T0000Z-170630T0345Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
1042 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROOKS...
SOUTHWESTERN SMITH...NORTHWESTERN OSBORNE AND SOUTHEASTERN PHILLIPS
COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
north central Kansas.
LAT...LON 3952 9915 3974 9916 3976 9909 3979 9869
3945 9867 3946 9903 3949 9914
TIME...MOT...LOC 0342Z 266DEG 39KT 3963 9896
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:32 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 29, 6:32 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Hastings NE 632 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 244 PM CDT Thu Jun 29 2017 Another complicated scenario for the short term. As a cold front slices through the CWA today, I would expect possible thunderstorms to erupt along the boundary as it progresses this afternoon. This will depend on how much of any cap breaks, and how much support for convection there is. It is a little dicey on whether we will break the cap by the time it slices through the tri-cities area in the late afternoon/early evening, but the chance is there nonetheless. Also, severe parameters suggest that we have a shot at severe weather if storms develop. For now, the better chance for severe weather might come with an MCS later this evening into the overnight. Localized flooding may occur as well, as it appears that any MCS will likely favor our south once again, consequently where the previous MCS appeared. We could have some lingering rain in the morning for Friday, but there is another small concern for some thundershower development for Friday afternoon/evening. But support severe weather will be lacking by then, as dewpoints and temps will noticeably lower behind the cold front. We should be a bit below normal for highs Friday, peaking out near 80 for many location, below our normal high of mid to upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 244 PM CDT Thu Jun 29 2017 Saturday looks like it will be a bit closer to normal for temperatures, but dewpoints will still be in the 50s, which should make conditions feel nicer, but increased moisture will occur by Sunday with another round of storms possible. Strong to severe storms cannot be ruled out for Sunday afternoon/evening. Fourth still looks dry. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 602 PM CDT Thu Jun 29 2017 A weak cold front is moving across the area and will be the focal point for any convection that fires this evening. An MCS is expected to form over western Kansas and will move to the east...southeast and is not expected to impact the TAF sites at this time. VFR conditions are forecast through the period outside of convection. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Beda
Hazardous weather outlook, Jun 29, 3:00 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 300 PM CDT Thu Jun 29 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 300 PM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the area late this afternoon into the overnight. The most likely time frame will be from 4 PM to midnight. Hail up to the size of ping pong balls and up to 70 mph wind gusts are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few non severe thunderstorms will be possible across portions of the local area Friday afternoon and evening. Additional periodic chances for thunderstorms return to the local area Sunday afternoon through next Tuesday. At this time...it appears there will at least be a chance for strong or severe thunderstorms across the local area Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
In the hours before
Special weather statement, Jun 29, 8:35 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
835 PM CDT THU JUN 29 2017
KSZ005-NEZ082>084-300215-
Phillips KS-Franklin NE-Harlan NE-Furnas NE-
835 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...SOUTHERN
FRANKLIN...SOUTHERN FURNAS AND HARLAN COUNTIES UNTIL 915 PM CDT...
At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lebanon to near Huntley.
Movement was east at 45 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Alma, Franklin, Beaver City, Orleans, Stamford, Republican City, Long
Island, Naponee, Bloomington, Huntley, Hollinger, Woodruff and Harlan
County Dam.
LAT...LON 4004 10019 4029 9934 4015 9877 3987 9958
3988 9963 4000 9963 4000 10019
TIME...MOT...LOC 0134Z 272DEG 40KT 3996 10021 4020 9939
JCBLocal storm report, Jun 29, 8:55 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
855 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 5 SSE WILSONVILLE 40.04N 100.06W
06/29/2017 E1.00 INCH FURNAS NE TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL WITH HEAVY RAIN.
&&Special weather statement, Jun 29, 9:23 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
923 PM CDT THU JUN 29 2017
KSZ005-017-300315-
Rooks KS-Phillips KS-
923 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
1015 PM CDT...
At 923 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Prairie View to near
Nicodemus to 7 miles west of Palco. Movement was northeast at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Palco, Prairie View,
Damar, Zurich, Glade, Speed and Webster State Park.
A severe thunderstorm watch remains in effect until 200 AM CDT for
north central Kansas.
LAT...LON 3957 9960 3957 9963 3983 9963 3995 9920
3964 9913 3926 9920 3917 9961
TIME...MOT...LOC 0223Z 244DEG 23KT 3975 9970 3946 9964 3922 9969
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:23 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 52 min |
| Jun 29, 11:34 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.